Go to navigation Go to content
Phone: (404) 474-0804
Jason R. Schultz P.C

What can lead to a medication overdose in children?


Blog Category:
5/16/2013
Comments (0)

Over-the-counter (OTC) medications are given to children for a variety of reasons. Medications may be used to treat a cough, fever, allergies or other types of cold symptoms.

When a daycare or babysitter must give the medication, parents assume that it will be given correctly. Unfortunately, this isn’t always the case. Improperly dispersing medicine can result in a child suffering injuries due to an overdose of medication.

Common Causes of Overmedicating Children

Most overdoses are accidental. However, they are also usually preventable. Even when a parent makes sure the directions are clearly written, something could still go wrong.

The following are some of the common causes for a child to be overmedicated:

  • failure to carefully read the directions and/or label;
  • not realizing another caregiver has already given the medicine;
  • giving more than one medicine at a time;
  • not measuring carefully;
  • using a spoon to measure the dosage instead of the appropriate measuring device;
  • using adult strength medicine;
  • leaving the bottle open, allowing the child access;
  • forgetting to write down when medicine was given and mistakenly doubling it; and
  • administering medication more often than necessary (for instance, every 3 hours instead of the recommended 4 to 6 hours).

Some people don’t realize how serious overmedicating a child can be, even when it’s an OTC medication. At the very least it can cause discomfort and minor side effects, but in serious cases it could result in the child suffering internal damage or even death.

Whether the overmedication was caused by a lack of communication, inadequate supervision or other types of negligence, the daycare worker or babysitter could be held liable. Talking with an attorney can help a parent better understand the legal options that may be available in such cases.



Category: General


There are no comments.

Post a comment

Post a Comment to "What can lead to a medication overdose in children?"

To reply to this message, enter your reply in the box labeled "Message", hit "Post Message."

Name:*

Email:* (will not be published)

Message:*

Notify me of follow-up comments via email.

Live Chat